Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 14, NWS Flagstaff, AZ

August 10, 2008Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 10, 2008, 5:52 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2008, 5:52 PM MST (00:52 UTC)
Expired
Aug 10, 2008, 8:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 40 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2008-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2008-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 110058
FFWFGZ
AZC005-025-110345-
/O.NEW.KFGZ.FF.W.0014.080811T0052Z-080811T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
552 PM MST SUN AUG 10 2008

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 845 PM MST

* AT 545 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER WEST CLEAR CREEK NEAR HAPPY
  JACK

* THESE STORMS HAVE PRODUCED 1 TO 2 INCHES OF RAINFALL WITH LOCALLY 
  HEAVIER AMOUNTS OVER THE WEST CLEAR CREEK WATERSHED.

ADDITIONAL RAINFALL AMOUNTS OF ONE-HALF TO ONE INCH ARE POSSIBLE IN
THE WARNED AREA.

FLOOD WATERS ARE MOVING DOWN WEST CLEAR CREEK. AT 545 PM...THE 
HEAVIEST RAINFALL WAS LOCATED IN THE UPPER REACHES OF WEST CLEAR CREEK.
FLOOD WATERS MAY TAKE SEVERAL HOURS TO MOVE DOWNSTREAM TO THE CONFLUENCE
WITH THE VERDE RIVER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO 
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS.

LAT...LON 3452 11184 3471 11136 3455 11130 3448 11181

$$
DB
1 follow-up statement
000 
WGUS75 KFGZ 110339
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
836 PM MST SUN AUG 10 2008

AZC005-025-110346-
/O.EXP.KFGZ.FF.W.0014.000000T0000Z-080811T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-COCONINO AZ-
836 PM MST SUN AUG 10 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 PM MST FOR SOUTH
CENTRAL COCONINO AND EAST CENTRAL YAVAPAI COUNTIES...

THE HEAVY RAINFALL OVER THE UPPER REACHES OF WEST CLEAR CREEK HAS 
ENDED. THE RUNOFF FROM THIS RAIN WILL CONTINUE TO MOVE DOWN WEST 
CLEAR CREEK AND SPREAD OUT AS IT MOVES INTO THE VERDE RIVER. THE 
THREAT FOR FLASH FLOODING HAS ENDED. 

LAT...LON 3452 11184 3471 11136 3455 11130 3448 11181

$$

MAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:20 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 10, 3:20 PM MST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
320 PM MST SUN AUG 10 2008

.SYNOPSIS...EXPECT A DRYING TREND FOR WESTERN AND NORTHERN ARIZONA
MONDAY AND TUESDAY...WHILE AREAS FROM FLAGSTAFF SOUTH AND SOUTHEAST
WILL REMAIN IN A LOW-GRADE MONSOON PATTERN. BY THE END OF NEXT
WEEK...MOISTURE WILL SLOWLY RETURN TO THE REGION WITH SCATTERED
SHOWERS AND THUNDERSTORMS GRADUALLY INCREASING IN COVERAGE ONCE
AGAIN. TEMPERATURES WILL WARM THIS WEEK AS CLOUD COVER DECREASES.

&&

.DISCUSSION...TODAY HAS TURNED OUT TO BE FAIRLY ACTIVE AFTER A SLOW
START. SEVERAL BACK-BUILDING THUNDERSTORM CLUSTERS WILL BRING AREAS
OF HEAVY RAIN AND SOME HAIL TO CENTRAL AND EASTERN ARIZONA THROUGH
THIS EVENING. AFTER SUNSET...THINGS SHOULD END QUICKLY DUE TO DRIER
AIR ALOFT AND AT THE SURFACE...AND A LACK OF FORCING MECHANISMS.

AFTER TODAY...EACH SUCCESSIVE MODEL RUN IS BECOMING MORE AND MORE
AGGRESSIVE WITH THE DRYING...AND THE DURATION OF THE DRY SPELL. WE
HAVE REDUCED POPS EVEN MORE FOR THE NEXT SEVERAL DAYS DUE TO THE
PREVIOUSLY ADVERTISED MOISTURE RETURN NOW LOOKING LESS AND LESS
LIKELY.

&&

.AVIATION...FOR THE 00Z PACKAGE...AREAS OF THUNDERSTORMS WILL
CONTINUE THROUGH THE AFTERNOON AND EVENING...WITH MVFR CONDITIONS IN
SOME OF THE STRONGER SHOWERS. LOOK FOR ACTIVITY TO DIMINISH BETWEEN
01-04Z BEFORE BECOMING MORE NUMEROUS AGAIN AFTER 18Z SUNDAY.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

WEDNESDAY THROUGH FRIDAY...EXPECT WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING
HOURS. MINIMUM AFTERNOON RELATIVE HUMIDITIES SHOULD REMAIN WELL
ABOVE CRITICAL LEVELS.

&&

PUBLIC...............PETERSON
AVIATION/FIRE WX.....KD

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 10, 9:45 AM MST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST SUN AUG 10 2008

AZZ004>018-037>040-110300-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
945 AM MST SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

DRIER AND MORE STABLE AIR HAS MOVED INTO WESTERN AND NORTHERN
ARIZONA OVERNIGHT. DEEP MOISTURE REMAINS OVER THE AREA FROM ROUGHLY
FLAGSTAFF EASTWARD. SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE
SIGNIFICANTLY COMPARED TO YESTERDAY...WITH SCATTERED STORMS EXPECTED
FROM FLAGSTAFF EAST AND SOUTHEAST. ONLY ISOLATED STORMS ARE EXPECTED
WEST OF FLAGSTAFF.

THE STRONGER STORMS TODAY WILL CONTAIN HEAVY RAIN AND SOME HAIL.
STORM MOTION WILL BE TO THE EAST...AND STORMS SHOULD MOVE FAST
ENOUGH TO MINIMIZE ANY FLOODING THREATS.

STORMS WILL INITIALLY FORM OVER HIGHER TERRAIN MAINLY EAST OF
FLAGSTAFF BY 11 AM MST...AND WILL DRIFT INTO THE LOWER TERRAIN BY
EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.